Wyoming, 2013

Hail in Wyoming, July 19, 2013

July 19, 2013 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm produced large hail from Upton to near Osage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced large hail from Upton to near Osage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 19, 6:54 PM MST, 24 minutes earlier.

Area forecast discussion, Jul 19, 6:54 PM MST, 24 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
754 PM MDT FRI JUL 19 2013

.UPDATE...
ISSUED AT 751 PM MDT FRI JUL 19 2013

00Z KUNR SOUNDING HAD NOTABLE MLCIN DUE TO CONVECTION/OUTFLOW ON
THE LEE SIDE OF THE HILLS LATE THIS AFTERNOON.
HOWEVER...INSTABILITY STILL EXISTS EVIDENCED BY ACTIVITY OVER
NORTHEAST WY. MODELS IN DISAGREEMENT WITH TIMING UP UPSTREAM
WAVES/CONVECTION TONIGHT...SO HAVE ONLY UPDATED FORECAST TO
ACCOUNT FOR VERY NEAR TERM CONDITIONS.

&&

.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 207 PM MDT FRI JUL 19 2013

STALLED ELEVATED BOUNDARY AND ASSOCIATED MOISTURE
PLUME REMAINS ON THE EDGE OF FASTER WESTERLIES...ON THE NORTH SIDE
OF THE FLATTENING CONUS RIDGE. MORNING IMPULSE AND ASSOCIATED
CONVECTION HAS WANED ACROSS THE FAR SW...WITH ATTENTION TURNING
TOWARD THE THE NEXT SUBTLE IMPULSE IN WNW FLOW OVER NORTHERN WY AND
SOUTHERN MT. THIS WAVE WILL SPUR NEW CONVECTIVE GROWTH OVER NE WY
THIS EVENING...WITH REFLECTIVE SOUTHERLY FLOW IN THE ELEVATED
MOISTURE PLUME EXPECTED TO SUPPORT MODERATE TO STRONG POS THETA-E
ADV ACROSS WESTERN SD INTO SOUTH CENTRAL SD THROUGH SAT AM PER A
30-40 KT LLJ...WITH LIKELY UPSCALE GROWTH INTO AN MCS. CONVECTION
WILL BE IN THE RIGHT ENTRANCE REGION OF THE DEPARTING UPPER MIDWEST
JET CORE...SUPPORTING LIKELY ENHANCEMENT TO REGIONAL LSA. IN
ADDITION...AMPLE MOISTURE IS LOCATED IN THE POOLED MOISTURE PLUME
WITH PW VALUES 1-1.25 INCHES FORECAST IN MODEL SOLUTIONS.
HENCE...LOCALLY HEAVY RAIN WILL BE POSSIBLE IN PORTIONS OF WESTERN
SD. DECENT FLOW COMBINED WITH STEEP MID LEVEL LAPSE RATES WILL ALSO
SUPPORT THE POTENTIAL FOR ROTATING UPDRAFTS AS CONVECTION
ORGANIZES...INDICATED IN A FEW HIRES MODEL SOLUTIONS. DEEP LAYER
SHEAR VALUES APPROACH 50 KNOTS OVERNIGHT WITH MU CAPE /GIVEN THE
ELEVATED NATURE OF MOST STORMS/ PROGGED AT 1-1.5 KJ/KG SUGGESTING A
THREAT FOR ISOLD SEVERE STORMS WITH HAIL BEING THE THREAT. HAVE
ADDED SEVERE WORDING TO THE FORECAST WITH A HAIL MENTION ALSO RAISED
POPS TO LIKELIES ALONG AN NEAR THE I90 CORRIDOR...TAKING INTO
CONSIDERATION THE NOSE OF THE LLJ/LL ISENTROPIC LIFT MAXIMUM/AND
POSSIBLE STORM RIGHT TURNING TENDENCIES.

OVERNIGHT STORM COMPLEX WILL TREND SE OUT OF THE AREA SAT
MORNING...WITH PERHAPS SOME LINGERING PRECIP ACROSS SCENTRAL SD.
INVERTED TROUGH WILL REMAIN ACROSS WESTERN SD WITH GENERAL MOIST
NORTHERLY FLOW. TROUGH FEATURE COMBINED WITH ANOTHER SUBTLE IMPULSE
WILL SUPPORT CONVECTION CHANCES WHEN COUPLED WITH DIURNAL HEATING
AND SOUTHERN BH LOCAL FLOW CONVERGENCE. DECENT CAPE /1000-2000 J/KG/
WITH AMPLE DEEP LAYER SHEAR WILL SUPPORT THE CHANCE FOR SUPERCELL
STORMS WITH THE THREAT FOR LARGE HAIL AND DAMAGING WINDS...MAINLY
FROM THE SOUTHERN BH...SOUTH INTO SCENTRAL SD.

AS FOR TEMPS...LOWS WILL GENERALLY BE IN THE 60S THE NEXT TWO
NIGHTS...WITH HIGHS IN THE MID 80S TO LOWER 90S...WARMEST ACROSS THE
SD PLAINS.

&&

.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 207 PM MDT FRI JUL 19 2013

AN UPPER LEVEL RIDGE OVER THE WESTERN CONUS WILL KEEP
NORTHWEST FLOW ACROSS THE NORTHERN PLAINS THROUGH MUCH OF NEXT WEEK.
SEVERAL WEAK SHORT WAVES WILL MOVE ACROSS THE AREA IN THIS
FLOW...WITH BEST CHANCES FOR PRECIP ON SUNDAY AFTERNOON AND AGAIN ON
TUESDAY. RIDGE AMPLIFIES BY MID-WEEK...AND ANOTHER SHORTWAVE WILL
SLIDE THROUGH THURSDAY AND BRING MORE PRECIP CHANCES. TEMPERATURES
WILL BE CLOSE TO SEASONAL NORMS DURING THE EXTENDED PERIOD...WITH
HIGHS IN THE MID-80S TO MID-90S...AND LOWS IN THE MID-50S TO MID-60S.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING
ISSUED AT 755 PM MDT FRI JUL 19 2013

TSRA WILL MOVE ACROSS PORTIONS OF THE AREA THROUGH SATURDAY WITH
LOCAL MVFR CONDITIONS IN/NEAR STORMS. OUTSIDE OF STORMS...VFR
CONDITIONS WILL PREVAIL.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...HELGESON
SHORT TERM...JC
LONG TERM...POJORLIE
AVIATION...HELGESON
Hazardous weather outlook, Jul 19, 1:05 PM MST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RAPID CITY SD
205 PM MDT FRI JUL 19 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
205 PM MDT FRI JUL 19 2013 /305 PM CDT FRI JUL 19 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ACROSS NORTHEAST
WYOMING AND MOVE EAST ACROSS WESTERN SOUTH DAKOTA OVERNIGHT. A FEW
STORMS MAY BECOME SEVERE WITH LARGE HAIL BEING THE MAIN THREAT.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH THIS WEEKEND. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THE BEST CHANCE FOR A FEW
SEVERE STORMS IS SATURDAY FROM THE SOUTHERN BLACK HILLS INTO SOUTH
CENTRAL SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

JC

In the hours before

Local storm report, Jul 19, 3:20 PM MST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
420 PM MDT FRI JUL 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             1 E DOWNTOWN RAPID CITY 44.08N 103.21W
07/19/2013  M1.25 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

ME
Local storm report, Jul 19, 3:21 PM MST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
421 PM MDT FRI JUL 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             DOWNTOWN RAPID CITY     44.08N 103.23W
07/19/2013  E1.00 INCH       PENNINGTON         SD   PUBLIC

&&

ME
Local storm report, Jul 19, 3:51 PM MST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
451 PM MDT FRI JUL 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             1 E DOWNTOWN RAPID CITY 44.08N 103.21W
07/19/2013  E1.00 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

WFO UNR STAFF
Special weather statement, Jul 19, 4:24 PM MST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT FRI JUL 19 2013

SDZ030-031-042-200015-
CUSTER CO PLAINS SD-PENNINGTON CO PLAINS SD-SHANNON SD-
524 PM MDT FRI JUL 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER...SOUTHERN
PENNINGTON AND NORTHWESTERN SHANNON COUNTIES UNTIL 615 PM MDT...

AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FOLSOM...OR 23 MILES SOUTHEAST OF DOWNTOWN
RAPID CITY...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FOLSOM...
  RED SHIRT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4373 10261 4359 10299 4385 10303 4394 10290
TIME...MOT...LOC 2325Z 326DEG 14KT 4381 10293

HELGESON
Special weather statement, Jul 19, 6:21 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
721 PM MDT FRI JUL 19 2013

WYZ056>058-200215-
WESTERN CROOK WY-WESTON WY-WYOMING BLACK HILLS WY-
721 PM MDT FRI JUL 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CROOK AND NORTHERN
WESTON COUNTIES UNTIL 815 PM MDT...

AT 720 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF PINE HAVEN...OR 23 MILES
SOUTHWEST OF SUNDANCE...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  UPTON...
  OSAGE...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 157 AND
171...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4412 10424 4393 10445 4424 10495 4438 10480
TIME...MOT...LOC 0122Z 307DEG 21KT 4426 10477

HELGESON
Special weather statement, Jul 19, 7:12 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
812 PM MDT FRI JUL 19 2013

WYZ056>058-200315-
WESTERN CROOK WY-WESTON WY-WYOMING BLACK HILLS WY-
812 PM MDT FRI JUL 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CROOK AND NORTHEASTERN
WESTON COUNTIES UNTIL 915 PM MDT...

AT 811 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UPTON...OR 22 MILES SOUTH OF SUNDANCE...
MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OSAGE...UPTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4405 10406 4370 10444 4409 10479 4425 10455
TIME...MOT...LOC 0213Z 314DEG 19KT 4410 10453

HELGESON

The radar

The Rapid City radar (KUDX), 144 km away, was scanning. The volume nearest the first event began at 02:20 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Weston

When
July 19, 7:18 PM MST to 7:25 PM MST
Where
Weston County, Upton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.100, -104.630

Hail, Weston

When
July 19, 7:45 PM MST
Where
Weston County, 5 mi WSW of Osage
Measured
1 in hail
Reported by
Public
Coordinates
43.952, -104.513

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468894, 463929.